Severe cutaneous adverse reactions to anti-tuberculosis drugs in korean patients

Hyun Jung Jin, Dong Yoon Kang, Young Hee Nam, Young Min Ye, Young Il Koh, Gyu Young Hur, Sae Hoon Kim, Min Suk Yang, Sujeong Kim, Yi Yeong Jeong, Min Hye Kim, Jeong Hee Choi, Hye Ryun Kang, Eun Jung Jo, Hye Kyung Park

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

Purpose: Anti-tuberculosis drugs (ATDs) can cause severe cutaneous adverse reactions (SCARs) such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS). Underlying tuberculous infection and co-administration of multiple drugs may contribute to the complexity of ATD-related SCARs. This study aimed to investigate the clinical characteristics and outcomes of ATD-related SCARs. Methods: We analyzed ATD-related SCAR cases in 2010-2015, selected from a web-based Database of the Korean Registry of SCAR. Results: Among 783, 53 patients with ATD-induced SCARs were enrolled, including 12 with SJS/TEN (22.6%) and 41 with DRESS (77.4%). When comparing the ATD and non-ATD groups, the prevalence of DRESS patients was higher in the ATD group than in the non-ATD group (77.4% vs. 45.8%, P < 0.001). Among patients with ATD-related SCARs, those with SJS/TEN were significantly older, had higher intensive care unit admissions, and had higher mortality than those with DRESS (70.5 vs. 50.0 years, P < 0.001; 41.7% vs. 6.1%, P = 0.010; and 33.3% vs. 2.5%, P = 0.003, respectively). ATDs were challenged in 14 cases. The ATD associated most often with SCAR cases was rifampin (81.8%), followed by isoniazid (66.7%), ethambutol (50.0%), pyrazinamide (33.3%). Six patients (42.9%) had hypersensitivity reactions to 2 or more drugs. Conclusions: DRESS was more common among the ATD-related SCAR cases. Although treatment with most ATDs carries the risk of SCAR development, the use of rifampin was most frequently involved in the occurrence of SCARs. Multiple hypersensitivity was frequently observed in ATD-related SCARs.

Original languageEnglish
Pages (from-to)245-255
Number of pages11
JournalAllergy, Asthma and Immunology Research
Volume13
Issue number2
DOIs
StatePublished - Mar 2021

Keywords

  • Antitubercular agents
  • Drug hypersensitivity syndrome
  • Drug reaction with eosinophilia and systemic symptoms
  • Isoniazid
  • Rifampin
  • Severe cutaneous adverse reactions
  • Skin
  • Stevens-Johnson syndrome
  • Toxic epidermal necrolysis

Fingerprint

Dive into the research topics of 'Severe cutaneous adverse reactions to anti-tuberculosis drugs in korean patients'. Together they form a unique fingerprint.

Cite this